Format

Send to

Choose Destination
Biomed J. 2014 Jul-Aug;37(4):178-83. doi: 10.4103/2319-4170.128002.

Proton pump inhibitors and risk for Clostridium difficile associated diarrhea.

Author information

1
Department of Pharmacology, V.S.S. Medical College and Hospital, Burla, Odisha, India.

Abstract

Increased incidence of Clostridium difficile infection (CDI) among in-patients is associated with significant increased mortality, morbidity, and stay in the hospitals. This has occurred despite heightened awareness of the risks of broad-spectrum antibiotics, overall reduction in antibiotic use and increased focus on hospital hygiene. So though the main risk factor for CDI is use of broad-spectrum antibiotics, the use of proton pump inhibitors (PPIs) as a novel potential contributor has been implicated, because of their ability to substantially reduce gastric acid secretion which is an important host defense mechanism in suppressing the ingested C. difficile or its spores. Antibiotic disruption of the normal intestinal flora and reduced gastric acidity have been suggested as the risk factors for C. difficile-associated diarrhea (CDAD). Based on such assumptions the use of PPIs may be associated with an increased risk of CDAD. While a definite association between PPI use and CDAD has not yet been confirmed, the possibility and such an association however cannot be ruled out at present. Thus among the identified risk factors, the use of PPI is important, previously unrecognized and modifiable risk factors whose use should be carefully evaluated among hospital in-patients receiving antibiotics, especially in those with a diagnosis of C. difficile diarrhea.

PMID:
25116712
DOI:
10.4103/2319-4170.128002
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Chang Gung Medical Hospital
Loading ...
Support Center